Michigan, 2024

Damaging Winds in Michigan, June 17, 2024

June 17, 2024 · NWS GRR · 2 events in 2 counties and zones

Isolated severe storms produced wind damage on June 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated severe storms produced wind damage on June 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 17, 6:42 PM EST, 1 hour 18 minutes earlier. Its key messages:

  • Hot and humid with p.m. chances for storms through Tuesday
  • Heat, humidity, predominantly dry Wednesday through Saturday
  • Unsettled beginning Saturday then cooler beginning Sunday
Area forecast discussion, Jun 17, 6:42 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
742 PM EDT Mon Jun 17 2024

.KEY MESSAGES...

- Hot and humid with p.m. chances for storms through Tuesday

- Heat, humidity, predominantly dry Wednesday through Saturday

- Unsettled beginning Saturday then cooler beginning Sunday

&&

.DISCUSSION...
Issued at 315 PM EDT Mon Jun 17 2024

- Hot and humid with p.m. chances for storms through Tuesday

No changes will be made to the going Heat Advisory with this
forecast package.

We have had a few isolated cells pop up this afternoon along a
line of slightly enhanced convergent flow roughly from south of
Grand Rapids to Saginaw Bay away from the Lake Michigan shoreline.
This slightly enhanced convergence looks like it is the result of
the flow off of the lake, but not a lake breeze with SW flow. This
is interacting with an atmosphere with 3500 J/kg of MU CAPE
available. Obviously plenty of instability, but little to no shear
under the upper ridge to help sustain any updrafts. Thus far, we
have had some winds of 30 mph out of cells. These will continue to
be possible through sunset, when any leftover convection should
come to an end.

The potential for additional diurnal convection looks a little
better for Tuesday afternoon and evening as compared to this
afternoon. Instability looks to be a little less tomorrow
afternoon, but values will still be up around 3150 J/kg. The
difference for Tuesday afternoon is that a short wave riding up
the backside of the upper ridge is forecast to move through the
area Tuesday afternoon. This will provide as a better focus for
convective development. Deep layer shear is still expected to be
quite low around 15-20 knots, so we are anticipating pulse type
storms with some small hail, winds to 40 mph, and locally heavy
downpours.

Once again, convection should come to an end toward sunset Tuesday
evening.

- Heat, humidity, predominantly dry Wednesday through Saturday

No substantive changes to the forecast. We continue to expect highs
in the low 90s and maximum apparent temperatures in the upper 90s.
The Heat Advisory looks good at least through Friday with decent
prospects for eventually expanding this into Saturday. As noted
previously, there are slightly better chances for showers and storms
farther north towards US-10 in the Wednesday into Thursday
timeframe, but overall chances remain low.

- Unsettled beginning Saturday then cooler beginning Sunday

We continue to see a signal for a pattern change over the weekend.
There are timing differences with the approach of an upper PV max
and attendant cold front and convection. Some guidance has this as
early as Saturday afternoon while other guidance has this as late as
Sunday afternoon. Generally speaking, is is hard to transition out
of hot spells like these without some type of severe weather. Even
if convection was to move through our area Sunday morning around the
time of minimum diurnal instability, there still could be plenty of
residual conditional instability given the very ripe, warm and humid
airmass we will have developed over the preceding days.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 742 PM EDT Mon Jun 17 2024

VFR conditions should prevail at most places through Tuesday. The
exception will be isolated thunderstorms bringing very brief IFR
conditions in heavy downpours, mostly on Tuesday afternoon.
Southwest winds around 10 knots could gust to 20 knots at times on
Tuesday.

&&

.MARINE...
Issued at 315 PM EDT Mon Jun 17 2024

We are issuing a Small Craft Advisory and Beach Hazards Statement
for the northern half of the lakeshore starting Tuesday morning,
going through most of Wednesday.

The better gradient between the sfc ridge to our SE, and the low
to our NW will be located over the northern half of our
nearshore/lakeshore areas. It looks to be strong enough to
generate 3-5 ft waves from around Whitehall to Manistee,
especially near Little and Big Sable Points. This will continue
into much of Wednesday, before the gradient weakens enough to not
require them.

The rest of the work week looks like it will be calmer with a
weaker gradient in place. The gradient is not forecast to tighten
up until toward Saturday as a front approaches.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Air Quality Alert until midnight EDT tonight for MIZ037-043-050-
     056-064-071.
     Beach Hazards Statement from Tuesday morning through Wednesday
     afternoon for MIZ037-043-050.
     Heat Advisory until 8 PM EDT Friday for MIZ043>046-050>052-
     056>059-064>067-071>074.
MARINE...Small Craft Advisory from 8 AM Tuesday to 4 PM EDT Wednesday for
     LMZ847>849.

&&

DISCUSSION...NJJ/TJT
AVIATION...Ostuno/TJT
MARINE...NJJ
Hazardous weather outlook, Jun 17, 10:25 AM EST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1125 AM EDT Mon Jun 17 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1125 AM EDT Mon Jun 17 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Heat indices will increase up to around 100 degrees this afternoon.
This will create the potential for heat related illnesses.

Isolated thunderstorms will be possible this afternoon and evening
for areas away from Lake Michigan. Severe weather is not expected.
Locally heavy downpours with slow moving storms will be the main
threat, along with lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Prolonged impacts of heat and humidity this week will increase
potential for heat related illnesses.

Isolated thunderstorms will be possible mainly during the afternoon
and evening hours for areas away from Lake Michigan. Severe weather
is not expected. Locally heavy downpours with slow moving storms
will be the main threat, along with lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed.

LMZ844>849-180800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1125 AM EDT Mon Jun 17 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves will increase on Tuesday, and will produce hazardous
conditions for swimmers and boaters north of Muskegon into
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed.

In the hours before

Special weather statement, Jun 17, 6:07 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
707 PM EDT Mon Jun 17 2024

MIZ057-172345-
Kent MI-
707 PM EDT Mon Jun 17 2024

...A strong thunderstorm will impact portions of central Kent County
through 745 PM EDT
...

At 706 PM EDT, trained weather spotters reported a strong
thunderstorm over Grand Rapids, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grand Rapids...        Wyoming...             Kentwood...
Walker...              Grandville...          East Grand Rapids...
Rockford...            Grattan...             Cutlerville...
Belmont...             Comstock Park...       Northview...
Cannonsburg...         Byron Center...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4322 8565 4311 8534 4281 8571 4283 8578
      4290 8578
TIME...MOT...LOC 2306Z 213DEG 30KT 4295 8568

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

OSTUNO
Special weather statement, Jun 17, 6:36 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
736 PM EDT Mon Jun 17 2024

MIZ052-180030-
Gratiot MI-
736 PM EDT Mon Jun 17 2024

...A strong thunderstorm will impact portions of southeastern Gratiot
County through 830 PM EDT
...

At 735 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Marion Springs, or 8 miles southeast of Ithaca, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ithaca...              St. Louis...           Breckenridge...
Wheeler...             North Star...          Ashley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4322 8474 4347 8456 4346 8437 4313 8437
TIME...MOT...LOC 2335Z 225DEG 19KT 4323 8447

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JC
Local storm report, Jun 17, 6:39 PM EST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
739 PM EDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     Hail             3 SE Belmont            43.04N 85.59W
06/17/2024  E0.50 Inch       Kent               MI   Public

            Report from mPING: Half-inch (0.50 in.).

&&

The radar

The Detroit radar (KDTX), 108 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 17, 8:00 PM EST to 8:02 PM EST
Where
Jackson County, 1.72 mi NE of Hanover
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
42.120, -84.530

Several trees were blown down near Hanover.

Thunderstorm Wind, Gratiot

When
June 17, 11:30 PM EST to 11:32 PM EST
Where
Gratiot County, 1.22 mi NE of Beebe
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
43.340, -84.530

Several power outages and downed trees and limbs were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189188, 1189189.